Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 208, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2008, 12:55 PM CDT for 4 counties in Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2008, 12:55 PM CDT (17:55 UTC)
- Expired
- May 7, 2008, 1:18 PM CDT
- In force
- 23 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Dallas County, MO, Greene County, MO, Polk County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 33 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 7, 7:33 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:44 PM CDT, 11 minutes earlier.
Area forecast discussion, May 7, 12:44 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT WED MAY 7 2008
...UPDATE TO AVIATION...
.UPDATE...
A MASS OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
CONTINUES TO PUSH NORTHEAST ACROSS THE CWA. STRONGER THUNDERSTORMS
ARE BEING FED BY ELEVATED CAPE ON THE ORDER OF 1400 TO 1600 J/KG
WITH A PARCEL INITIATING INVOF 850 HPA. HAVE ISSUED ISOLATED
SEVERE THUNDERSTORM WARNINGS...WITH A COUPLE SIG WX ALERTS AS WELL
FOR REPORTS OF DIME SIZE HAIL AND RADAR DETECTED VELOCITIES AROUND
50 KNOTS. THE DIME HAIL FELL FROM A CORE OF ABOUT 55 DBZ TO 25K
FT. CURRENT RADAR RAINFALL ESTIMATES ARE SLIGHTLY OVERESTIMATED
WITH THE TRUE RAINFALL AT APPROXIMATELY 80 PERCENT OF THE RADAR
ESTIMATE. REPORTS TO 1.60 INCHES HAVE BEEN RECEIVED OVER BARTON
COUNTY AS OF 11 AM...INCLUDING 1.20 INCHES IN 45 MINUTES IN LAMAR.
THIS INITIAL PRECIPITATION BLOB WILL CONTINUE NORTHEAST. A SLIGHT
DECREASE IN PRECIP COVERAGE AND INTENSITY WILL BE EVIDENT IN ITS
WAKE...CURRENTLY SHOWING UP OVER NORTHEAST OKLAHOMA...DUE TO UPPER
LEVEL CONVERGENCE BEHIND THE INITIAL SHORT WAVE ENERGY. SECONDARY
SHORT WAVE TROUGH IS HOT ON ITS HEALS...PRODUCING WIDESPREAD
MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS OVER THE
NORTHEASTERN TWO THIRDS OF OKLAHOMA. THIS ACTIVITY IS NOT EXPECTED
TO CHANGE MUCH AS IT WORKS INTO THE SGF CWA. THE POTENTIAL FOR AN
ISOLATED SEVERE STORM WILL LIKELY PERSIST AS MUCAPES MAINTAIN
THEMSELVES IN THE 1000 J/KG RANGE DESPITE A SLIGHT DECREASE IN
MIDLEVEL LAPSE RATES.
QUESTIONS ARISE AFTER THIS SECOND BIT OF ENERGY PUSHES THROUGH. THERE
IS CURRENTLY A SHARP EDGE TO THE REAR OF THE PRECIPITATION SHIELD
WITH SURFACE TEMPERATURES WARMING SLIGHTLY IN ADVANCE OF THE
SURFACE LOW PRESSURE CENTER. IT IS LIKELY THAT THIS TREND WILL
CONTINUE TO THE NORTHEAST AS THE SURFACE LOW EJECTS...PERHAPS
MAKING IT POSSIBLE TO ERODE SURFACE BASED INHIBITION OVER THE
SOUTHERN CWA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
WITH A MARKED INCREASE IN 0-1 AND 0-6 KM SHEAR DURING THIS
PERIOD...THERE IS STILL A CHANCE FOR SUPERCELL FORMATION...AND
HAVE KEPT THE POSSIBILITIES FOR ISOLATED TORNADOES IN THE FORECAST
OVER SOUTHERN ZONES FOR THIS REASON.
BARJENBRUCH
&&
.DISCUSSION...
A COMPLEX WEATHER SCENARIO CONTINUES TO EVOLVE EARLY WEDNESDAY.
THE REMNANTS OF A CONVECTIVE COMPLEX THAT DEVELOPED OVER KANSAS WAS
SPREADING INTO PORTIONS OF CENTRAL AND SOUTHERN MISSOURI EARLY
THIS MORNING. REGIONAL RADAR AND SATELLITE SHOW OTHER LARGE
CONVECTIVE CLUSTERS ACROSS THE PLAINS THAT HAD DEVELOPED IN
RESPONSE TO A BROAD LOW LEVEL JET AHEAD OF AN UPPER LOW TRACKING
OUT OF THE DESERT SOUTHWEST.
THIS POTENT SYSTEM WILL MIGRATE NORTHEASTWARD ACROSS THE SOUTHERN
PLAINS TODAY. INCREASING UPPER DIFFLUENCE WILL OVERSPREAD THE
REGION DURING THE DAY AND INTERACT WITH A STRENGTHENING LOW LEVEL
JET TO PROVIDE AMPLE LIFT FOR WIDESPREAD CONVECTION. EXPECT TO SEE
CLUSTERS OF CONVECTION DEVELOP FROM THE SOUTHERN PLAINS INTO THE
MISSOURI VALLEY THROUGH THE DAY...AND INITIALLY BECOME FOCUSED ALONG
A DEVELOPING FRONTAL ZONE AS SEEN IN THE PROGGED 925-850 MB WIND
FIELDS. THE AXIS OF MAXIMIZED MASS CONVERGENCE WILL EXTEND FROM
THE APPROACHING UPPER LOW INTO SOUTHEAST AND CENTRAL MISSOURI BY
THIS AFTERNOON. MODEL SOUNDINGS SUGGEST VERY EFFICIENT RAINFALL
PRODUCTION WITH NEARLY SATURATED AIRMASS THROUGH 400 MB AND
PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. THE RISK OF FLASH
FLOODING WILL INCREASE DURING THE DAY PARTICULARLY FROM SOUTHEAST
KANSAS INTO THE LAKE OF THE OZARKS REGION AS REPEATED ROUNDS OF
CONVECTION ARE LIKELY TO DEVELOP.
A SURFACE LOW WILL DEVELOP OVER THE SOUTHERN PLAINS TODAY AND
TRACK INTO THE OZARKS TONIGHT WITH THE UPPER LOW. EXPECT A BAND OF
STRONG TO SEVERE CONVECTION TO DEVELOP ALONG THE ATTENDANT COLD
FRONT/DRY LINE AND SPREAD EAST INTO SOUTHERN MISSOURI LATE THIS
AFTERNOON AND EVENING. INSTABILITY WILL BE HAMPERED SOMEWHAT BY
CLOUD COVER AND ONGOING CONVECTION BUT SHEAR PROFILES WILL BECOME
MORE FAVORABLE WITH THE APPROACH OF THE UPPER LOW. MODEL SOUNDINGS
SUGGEST DAMAGING WINDS WILL BE THE PRIMARY THREAT WITHIN A LINEAR
COMPLEX THAT WILL SWEEP EAST ACROSS THE OZARK THIS EVENING.
ISOLATED TORNADOES CANNOT BE RULED OUT GIVEN THE ENHANCED LOW
LEVEL HELICITIES DUE TO BACKING LOW LEVEL WINDS AHEAD OF THE
APPROACHING SURFACE LOW AND LOW CONDENSATION LEVELS.
MEANWHILE AN AXIS OF MODERATE TO HEAVY RAINFALL IS PROGGED TO SET
UP WITHIN DEFORMATION ZONE ON THE NORTHERN SIDE OF THE UPPER LOW
TRACK. MODELS CONTINUE TO BRING THIS AXIS OF HEAVY RAINFALL ACROSS
SOUTHEAST KANSAS AND CENTRAL MISSOURI. HAVE FOLLOWED CLOSE TO HPC
AND MODEL GUIDANCE WHICH IS DEPICTING 3 TO 4 INCHES OF RAIN IN
THIS AREA. RAINFALL AMOUNT OF 1 TO 2 INCHES WILL BE MORE COMMON
FARTHER SOUTH. WHILE LOCALIZED FLOODING WILL BE POSSIBLE ANYWHERE
ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS...THE GREATEST
RISK OF SIGNIFICANT FLASH FLOODING WILL AFFECT AREAS GENERALLY
NORTH OF A NEOSHO TO ROLLA LINE WHERE A FLASH FLOOD WATCH REMAINS
IN EFFECT. SERIOUS FLASH FLOODING AS WELL AS RIVER FLOODING WILL
LIKELY DEVELOP IF THE FORECAST RAINFALL AMOUNTS MATERIALIZE.
SHOWERS WILL PERSIST INTO THURSDAY MORNING AS THE UPPER LOW PULLS
AWAY. A ZONAL FLOW PATTERN WILL SET UP IN THE WAKE OF THE EXITING
LOW AND BRING ANOTHER MINOR SHORTWAVE INTO THE PLAINS THURSDAY
NIGHT. MODELS CONTINUE TO DEPICT A CONVECTIVE COMPLEX THAT WILL
DEVELOP OVER KANSAS AND MOVE INTO SOUTHWEST FRIDAY EARLY FRIDAY.
ANOTHER MORE POTENT SHORTWAVE AND ASSOCIATED FRONT WILL SWEEP
ACROSS THE REGION SATURDAY BRINGING YET ANOTHER CHANCE OF
CONVECTION.
FOSTER
&&
.AVIATION...
FOR THE 18Z TAFS...HAVE KEPT IFR TO LIFT CEILINGS GOING THROUGH
MOST OF FORECAST FOR BOTH SPRINGFIELD AND JOPLIN AS AIRMASS
REMAINS HIGHLY SATURATED AHEAD OF ADVANCING UPPER LOW CURRENTLY
OVER WEST TEXAS. WILL KEEP TEMPO GROUPS GOING THROUGH MID TO LATE
EVENING AS ANOTHER CLUSTER OF STORMS DEVELOPING OVER CENTRAL AND
NORTHEAST OKLAHOMA MOVES NORTHEAST TOWARD THE AIRPORTS. THEREAFTER
WILL CARRY VICINITY THUNDER AND LET LATER SHIFTS GET MORE SPECIFIC
WITH STORM TIMING OVERNIGHT.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, May 7, 12:09 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1209 PM CDT WED MAY 7 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081715- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1209 PM CDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WIND GUSTS TO 50 MPH AND SMALL HAIL. A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND POSSIBLY ISOLATED TORNADOES. TORRENTIAL RAINFALL AMOUNTS OF 2 TO 4 INCHES AND FLASH FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL INCREASE THROUGH THE DAY ACROSS THE OUTLOOK AREA. THE GREATEST RISK OF SEVERE STORMS WILL OCCUR ACROSS SOUTHERN MISSOURI...OR SOUTH OF A LINE FROM LAMAR TO ROLLA. DISCUSSION: NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER THE SAME AREAS TODAY AS A STRONG STORM SYSTEM TRACKS OUT OF THE SOUTHERN PLAINS. A FEW SEVERE THUNDERSTORMS MAY BE EMBEDDED WITHIN THE WIDESPREAD ACTIVITY. WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. THE POTENTIAL OF STRONG TO SEVERE STORMS WILL INCREASE LATE THIS AFTERNOON INTO THE EVENING HOURS AS WIND SHEAR INCREASES IN ADVANCE OF THE APPROACHING STORM SYSTEM...AND SURFACE LOW PRESSURE TRACKS INTO FAR SOUTHWESTERN MISSOURI. A LINE OF STRONG TO SEVERE STORMS WILL LIKELY MOVE OUT OF OKLAHOMA AND INTO SOUTHERN MISSOURI LATER THIS AFTERNOON AND EVENING. LOCALIZED DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE PRIMARY THREATS WITH THESE STORMS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT...PARTICULARLY IF TEMPERATURES CAN WARM INTO THE 70S IN ADVANCE OF THIS THUNDERSTORM ACTIVITY. IN ADDITION...HEAVY RAINFALL WILL BECOME A SIGNIFICANT HAZARD WITH WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY. LOCALIZED AMOUNTS TO 5 INCHES WILL BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 44. FLASH FLOODING AND RIVER FLOODING WILL BE LIKELY ACROSS MUCH OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FLOODING OF SMALL STREAMS...LOW WATER CROSSINGS...AND RIVERS MAY BE ONGOING THURSDAY. THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY NIGHT THROUGH SUNDAY. A FEW OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS FAR SOUTHERN MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BARJENBRUCH
In the hours before
Local storm report, May 7, 10:13 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM LIGHTNING PINEVILLE 36.59N 94.38W
05/07/2008 MCDONALD MO EMERGENCY MNGR
A MOBILE HOME BURNED DOWN FROM BEING STRUCK BY LIGHTNING.
&&
DCRAMERLocal storm report, May 7, 10:32 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HAIL 2 N EDGAR SPRINGS 37.73N 91.87W
05/07/2008 E0.75 INCH PHELPS MO PUBLIC
DIME SIZE HAIL REPORTED IN SOUTHERN PHELPS COUNTY.
&&
BARJENBRUCHSpecial weather statement, May 7, 10:33 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1033 AM CDT WED MAY 7 2008 MOZ071-083-071615- PHELPS MO-DENT MO- 1033 AM CDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN DENT AND SOUTHERN PHELPS COUNTIES UNTIL 1115 AM CDT... AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF NEWBURG...OR 14 MILES SOUTH OF ROLLA...MOVING NORTHEAST AT 38 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. RUNNELS
Local storm report, May 7, 10:50 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM FLASH FLOOD PITTSBURG 37.41N 94.70W
05/07/2008 CRAWFORD KS LAW ENFORCEMENT
THE INTERSECTION OF FORD AND BROADWAY IN PITTSBURG IS
FLOODED.
&&
BARJENBRUCHLocal storm report, May 7, 11:02 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1102 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HEAVY RAIN 6 N LAMAR 37.58N 94.28W
05/07/2008 M1.60 INCH BARTON MO CO-OP OBSERVER
1.6 INCHES MEASURED AT 11 AM.
&&
BARJENBRUCHLocal storm report, May 7, 12:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HEAVY RAIN 8 SE ROLLA 37.87N 91.67W
05/07/2008 M2.00 INCH PHELPS MO BROADCAST MEDIA
2 INCHES OF RAIN MEASURED AT NOON.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:15 AM CDT | River Flood Warning | SGF | Jasper | 3 days |
| May 7, 9:42 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 12 hr |
| May 7, 9:46 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 12 hr |
| May 7, 10:20 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 25 min |
| May 7, 10:26 AM CDT | Areal Flood Advisory | SGF | Greene | 2 hr |
| May 7, 12:22 PM CDT | Areal Flood Advisory | SGF | Laclede, Phelps, Pulaski | 3 hr |
| May 7, 12:58 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Cedar, Dade, Dallas, Hickory and 4 more | 6 hr |
| May 7, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 5 days |
| May 7, 2:07 PM CDT | River Flood Warning | SGF | Cedar | 68 hr |
| May 7, 2:07 PM CDT | River Flood Warning | SGF | Pulaski | 13 hr |
| May 7, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 6 days |
| May 7, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 14 hr |
| May 7, 3:06 PM CDT | Areal Flood Advisory | SGF | Laclede, Maries, Phelps, Pulaski | 3 hr |
| May 7, 3:50 PM CDT | River Flood Warning | SGF | Jasper | 41 hr |
| May 7, 5:21 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Cedar, Dade, Dallas, Hickory and 8 more | 5 hr |
| May 7, 2:07 PM CDT | River Flood Warning | SGF | Bourbon | 13 hr |
| May 7, 2:07 PM CDT | River Flood Warning | SGF | Bourbon | 19 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.